Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 42, NWS Blacksburg, VA

August 3, 2003Appomattox County, Campbell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 3, 2003, 5:03 PM EDT for Appomattox County, Campbell County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 5:03 PM EDT (21:03 UTC)
Expired
Aug 3, 2003, 9:00 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Appomattox County, VA, Campbell County, VA

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 032106
FFWRNK
VAC011-031-040100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA

* UNTIL 900 PM EDT

* AT 503 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 2 TO 3 
  INCHES OF RAIN HAD FALLEN IN THE WARNING AREA SINCE 3:00 PM. 
  THUNDERSTORMS WITH MORE HEAVY RAIN WILL CONTINUE THROUGH 7:00 PM. 
  
* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 900 PM EDT INCLUDE
  PAMPLIN CITY...
  ALONG FALLING CREEK IN NORTHEAST CAMPBELL COUNTY...
  ALONG BIG CUB CREEK IN SOUTHERN APPOMATTOX COUNTY. 


EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3721 7874 3717 7885 3699 7892 3708 7913
          3709 7942 3740 7924 3740 7909 3757 7884
          3736 7858

$$

14
2 follow-up statements
000 
WGUS71 KRNK 032223
FFSRNK
VAC011-031-040100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT SUN AUG 3 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES AND
INDEPENDENT CITIES UNTIL 900 PM EDT...

  CAMPBELL COUNTY IN CENTRAL VIRGINIA
  APPOMATTOX COUNTY IN CENTRAL VIRGINIA

AT 6:20 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL MOVING OUT OF APPOMATTOX COUNTY. RAINFALL 
AMOUNTS FROM APPOMATTOX TO NARUNA IN CAMPBELL COUNTY RANGED FROM 3 
TO 4 INCHES SINCE 3:00 PM. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING ALONG 
BEAVERPOND BRANCH OF THE LITTLE FALLING RIVER AND NEAR SPRING MILLS. 

ALSO...THE CAMPBELL COUNTY SHERIFF REPORTED WATER OVER THE ROAD ON 
ROUTE 615 EAST OF RUSTBURG. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

AMS
000 
WGUS71 KRNK 040059
FFSRNK
VAC011-031-040130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 PM EDT SUN AUG 3 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CAMPBELL AND
APPOMATTOX COUNTIES HAS EXPIRED AS OF 900 PM EDT...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE
FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...
SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED
TO AVOID DRIVING THROUGH FLOODED ROADWAYS.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

AMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:50 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 2:50 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
250 PM EDT SUN AUG 3 2003

SHORT RANGE...

THROUGH MONDAY...

DEEPER MOISTURE IS NOW BECOMING BETTER ENTRENCHED ACROSS THE ENTIRE
CWA.  ETA ALSO PLACES REGION IN RER OF H2 JET DURIGN THE PERIOD WITH
MODERATE UVVS/DIVERGENCE.  WILL GO LIKELY POPS FOR THE FIRST HALF
OF TONIGHT AND MONDAY AFTERNOON/EVENING WITH CHC POPS IN BETWEEN.
LATER SHIFTS MAY HAVE TO SEE HOW WIDESPREAD HEAVIER RAIN BECOMES FOR
CONSIDERATION OF FFA...RIGHT NOW FFG IS STILL HIGH SO WILL FOREGO.

MON NIGHT-TUE NIGHT...

STRONG S/W ROTATES THRU FA BETWEEN 06Z AND 12Z MON NIGHT. WILL KEEP
LIKELY POPS UNTIL MIDNIGHT. THIS S/W ROTATES OUT OF THE AREA TUESDAY
MORNING...WITH WEAK SFC HIGH BUILDING IN. 5H FLOW INCREASES OUT OF
THE WEST...SO SHOULD SEE SOME DRYING...ESPECIALLY EASTERN CWA. WITH
LINGERING MOISTURE...TUESDAY WILL STIL SEE SCTD CONVECTION IN THE
AFTN...BUT COULD BE A DRIER DAY FOR MOST. MODELS SHOW DEEPER
MOISTURE STREAMING BACK INTO THE AREA FROM THE SW BY 12Z WED.

LONG RANGE (WED-SUN)...

LONGWAVE PATTERN TO REMAIN UNCHANGED. 00Z GFS SHOWS THIS TROF
REMAINING WITH US THROUGH 240 HOURS/10 DAY. ONE FRONT EXITS EAST OF
US WED MORNING...THEN SLOWS/BECOMES QUASI STATIONARY AS WEAK TROF
ACROSS ERN VA. MEANWHILE...BASED OF 5H TROF WILL STILL BE OVER OR
JUST WEST OF THE FA UP UNTIL SATURDAY...WHEN IT SHIFTS A LITTLE
FURTHER EAST. THIS BEING SUMMER...AND PLENTY OF MOISTURE
AROUND...THERE WILL CONTINUE TO BE THE DAILY AFTN/EVENING THREAT OF
SHRA/TSRA. THURSDAY COULD BE THE DAY WITH GREATEST CHANCE AS
STRONGER PIECE OF S/W ENERGY SLIDES SOUTH THROUGH THE OH/TN
VLYS...WITH SFC LOW MOVING ALONG THE FRONTAL BOUNDARY FROM GA TO ERN
VA. HIGHER CHANCE WOULD BE IN THE ERN FA. EVEN FRIDAY LOOKS PRETTY
GOOD FOR CHANCES OUT EAST...AS MAIN ENERGY THERE. STILL A CHANCE
INTO SAT...THEN SUNDAY...WE MAY SQUEAK OUT A DRY DAY ACROSS THE WRN
1/2 TO 2/3 OF THE FA...AS DEEPER MOISTURE IS SHUNTED A LITTLE
FURTHER EAST. WILL LEAVE LOW CHANCE POPS IN THE PIEDMONT HOWEVER.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SPN/WHP
Hazardous weather outlook, Aug 3, 6:37 AM EDT, 10 hours 26 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON IN
THE MOUNTAINS...AND BY EVENING IN THE FOOTHILLS. WHILE CONDITIONS
WILL NOT BE FAVORABLE FOR SEVERE THUNDERSTORMS...LOCALLY HEAVY
RAINFALL IS POSSIBLE. THE STORMS WILL BE MOVING FAIRLY QUICKLY TO
THE NORTHEAST AT 20 MPH...BUT ISOLATED AREAS WHERE LINES OF STORMS
TRAIN OVER THE SAME LOCATION CAN SEE 2 INCHES OR MORE OF RAINFALL.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION MONDAY.
AN ORGANIZED AREA OF STRONG THUNDERSTORMS MAY MOVE THROUGH THE AREA
DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

06

In the hours before

Special weather statement, Aug 3, 1:05 PM EDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT SUN AUG 3 2003

NCZ003-004-020-VAZ032>035-043>045-031830-
AMHERST-BEDFORD-CAMPBELL-FRANKLIN-HENRY-PATRICK-PITTSYLVANIA-STOKES-
SURRY-YADKIN-
INCLUDING THE CITIES OF...BEDFORD...DANVILLE...DOBSON...LYNCHBURG...
MARTINSVILLE
105 PM EDT SUN AUG 3 2003

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK NORTHEAST ACROSS
MARTINSVILLE TO LYNCHBURG THIS AFTERNOON.  SOME OF THE STORMS WILL
PRODUCE VERY HEAVY RAIN WITH UP TO ONE AND A HALF INCHES IN LESS THAN
AN HOUR. BE PREPARED FOR PONDING OF WATER ON ROADS AND OTHER POOR
DRAINAGE AREAS...ESPECIALLY NEAR MARTINSVILLE AND LYNCHBURG.

NCZ001-002-018-019-VAZ009-012-015-016-031830-
ALLEGHANY NC-ASHE-CARROLL-GRAYSON-SMYTH-WATAUGA-WILKES-WYTHE-
INCLUDING THE CITIES OF...BOONE...GALAX...SPARTA...WILKESBORO...
WYTHEVILLE
105 PM EDT SUN AUG 3 2003

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL TRACK NORTHEAST ACROSS
THE FOOTHILLS OF NORTHWESTERN NORTH CAROLINA...THE NORTHERN MOUNTAINS
OF NORTH CAROLINA AND THE SOUTHERN NEW RIVER VALLEY OF VIRGINIA
THROUGH 2:30 PM. VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON SOME
ROADS AND OTHER POOR DRAINAGE AREAS.

NOGUEIRA
Special weather statement, Aug 3, 3:46 PM EDT, 1 hour 17 minutes before
NCZ003-032045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SUN AUG 3 2003

...VERY HEAVY RAIN ACROSS SURRY COUNTY THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO MOVE
NORTHEAST ACROSS SURRY COUNTY THIS AFTERNOON. EXPECT ONE TO TWO
INCHES OF RAIN BEFORE 5:00 PM IN THE CENTRAL AND EASTERN PARTS OF THE
COUNTY.

WATCH FOR RAPID RISES OF SMALL STREAMS AND CREEK...ESPECIALLY ALONG
STEWARTS CREEK BETWEEN PINE RIDGE AND MT. AIRY. BE PREPARED FOR
PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS.

AMS
Special weather statement, Aug 3, 4:39 PM EDT, 24 minutes before
NCZ004-VAZ019-020-023-032-044>046-032125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT SUN AUG 3 2003

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS ACROSS THE AREA...

SEVERAL AREAS WILL RECEIVE TORRENTIAL DOWNPOURS THROUGH 530 PM.
THUNDERSTORMS WILL MOVE ACROSS PATRICK COUNTY...BRINGING RAINFALL
AMOUNTS OF UP AN INCH BETWEEN STUART AND WOOLWINE. ANOTHER AREA OF
THUNDERSTORMS WILL BRING HEAVY RAIN TO THE ALLEGHANY HIGHLANDS...
SOUTH INTO THE SOUTHERN SHENANDOAH VALLEY. WARM SPRINGS...SOUTH TO
EAGLE ROCK WILL SEE THE HEAVIEST RAINS...WHERE UP TO AN INCH AND A
HALF COULD FALL. FINALLY....THUNDERSTORMS WILL PERSIST FROM MOUNT
AIRY IN PITTSYLVANIA COUNTY...NORTHEAST TO APPOMATTOX. AGAIN...THE
RAIN IS GOING TO BE HEAVY AT TIMES.

THIS AMOUNT OF RAIN WILL LEAD TO RAPID RISES ON CREEKS AND STREAMS...
AND RESULT IN PONDING OF WATER ON THE ROADS...AND IN POOR DRAINAGE
AREAS...SUCH AS DITCHES AND CULVERTS. USE CAUTION IF TRAVELING IN
THESE AREAS THIS AFTERNOON.

WHP

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.